Volume 2 (1999)

Download this article
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
About this Series
Editorial Board
Ethics Statement
Submission Guidelines
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
Author Index
 
MSP Books and Monographs
Other MSP Publications

Almost linear actions by finite groups on S2n−1

Hansjorg Geiges and Charles B Thomas

Geometry & Topology Monographs 2 (1999) 135–156

DOI: 10.2140/gtm.1999.2.135

arXiv: math.GT/9911250

Abstract

A free action of a finite group on an odd-dimensional sphere is said to be almost linear if the action restricted to each cyclic or 2–hyperelementary subgroup is conjugate to a free linear action. We begin this survey paper by reviewing the status of almost linear actions on the 3–sphere. We then discuss almost linear actions on higher-dimensional spheres, paying special attention to the groups SL2(p), and relate such actions to surgery invariants. Finally, we discuss geometric structures on space forms or, more generally, on manifolds whose fundamental group has periodic cohomology. The geometric structures considered here are contact structures and Riemannian metrics with certain curvature properties.

Keywords

almost linear action, surgery invariants, special linear group, contact structure, positive scalar curvature, positive Ricci curvature

Mathematical Subject Classification

Primary: 57S17

Secondary: 53C15, 57R65, 57R85, 57S25

References
Publication

Received: 12 January 1999
Revised: 10 June 1999
Published: 17 November 1999

Authors
Hansjorg Geiges
Mathematisch Instituut
Universiteit Leiden
Postbus 9512
2300 RA Leiden
The Netherlands
Charles B Thomas
DPMMS
University of Cambridge
16 Mill Lane
Cambridge
CB2 1SB
United Kingdom